Forums


Medications & Prescription Treatment

Any help is appreciated

  • By Emma

    I’m 15 years old and I’ve had migraines for a couple of years now. I would say that I probably get about 5 migraines per year on average. Although I don’t get them as frequently as some, when I do get them, they are unbearably painful. I usually get a warning when I wake up. This warning is a blur in the top right corner of my right eye. It’s always the same. The migraine usually develops into a pounding, throbbing pain in my head about 1/2 an hour to 1 hour later. I went to the doctors and they said that the nurofen/paracetamol doesn’t digest properly into my system when I have nausea which is why my medication doesn’t work. So, they gave me some anti-nausea medication, however I have tried this and take the nurofen afterwards and it doesn’t seem to make any difference! I’ll be going back to the doctors soon, but if anyone has any other advice, I would be very grateful. Thank you 🙂

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi emmawa,

    Thank you for being brave enough to come to our discussion forum looking for answers about your migraines. I’m sorry it’s been a few days without an answer, I thought I responded to you already! Let’s see what I can do to help you out.

    Nurofen and/or paracetamol are effective on migraines because they do not stop the migraine attack. In fact when take more pain relievers (nurofen/paracetamol) and/or migraine medications (abortives that stop the migraine process like Imitrex) more than two to three days a week, whether these medications are over-the-counter or prescription, we can get medication overuse headache, moh which was formerly called rebound. So if we take these medications too frequently we will end up in a horrible cycle of pain that is hard to break and our migraines will be more difficult to control. I’m not saying this is your problem, just something you may want to discuss with the doctor. Here is information you may want to share with him; https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.

    As I mentioned above medications that stop (or abort) the migraine process are called triptans. there are two such medications that are approved (here in the US) for your age group. Here is a good article on children and migraine you may want to look at; https://migraine.com/blog/yes-kids-can-have-migraines/. Another thing to keep in mind is that the U.S. has approved Maxalt for use in teens.

    It doesn’t take long for episodic (occasional) migraine to transform into chronic (15 or more days a month). If we make good lifestyle choices – difficult for teens to do – and watch our triggers we may be able to avoid this. Information on triggers is here; https://migraine.com/blog/migraine-management-essential-trigger-management/.

    Please let me know if this helps,

    Nancy

    Reply Created with Sketch. reply